Format

Send to

Choose Destination
J Emerg Med. 2011 Aug;41(2):166-71. doi: 10.1016/j.jemermed.2009.08.027. Epub 2009 Nov 5.

Cardiac arrest with residual blindness after overdose of Tessalon® (benzonatate) perles.

Author information

1
Department of Pharmaceutical Services, Residency Training Program, Maimonides Medical Center, Brooklyn, New York 11219, USA.

Abstract

BACKGROUND:

The extent to which benzonatate (Tessalon®), a structurally similar agent to other local anesthetics including tetracaine and procaine, poses a risk to the public is not fully appreciated as it is still one of the most widely prescribed antitussives available.

OBJECTIVES:

To report a case of cardiac arrest with residual blindness after Tessalon® overdose, review its clinical manifestations, toxicology and management considerations, and describe the need for rational prescribing.

CASE REPORT:

A 17-year-old woman with no previous medical history presented to the Emergency Department (ED) status post cardiac arrest. One to two hours prior, the patient had ingested at least 10 200-mg Tessalon® capsules as part of a suicide attempt. The patient was sedated, intubated, and given magnesium as prophylaxis against recurrent dysrhythmias. Emergent gastric lavage was performed and well tolerated. A 24-h hypothermia protocol with 6-h cooling period was initiated. Toxicological studies, chest radiograph, and a computed tomography scan of the head were all unremarkable. The patient was admitted to the Pediatric Intensive Care Unit for further work-up and supportive care. The patient was extubated and able to follow some commands 1 week post-admission. The patient developed blindness and experienced generalized confabulations, which did not resolve.

CONCLUSION:

Ingestion of Tessalon®, a seemingly innocuous and widely prescribed antitussive, may pose a risk to patients due to its potential for the rapid development of life-threatening adverse events and limited treatment options in the overdose setting. Rational prescribing and patient education is needed.

PMID:
19892505
DOI:
10.1016/j.jemermed.2009.08.027
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center